Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Mar 18, 2021, 2:48 PM EDT for Boone County, Kanawha County, West Virginia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 2:48 PM EDT (18:48 UTC)
- Expired
- Mar 18, 2021, 3:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, WV
Counties Boone County, WV, Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 18 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 626 m²/s²
- 0-3 km storm-relative helicity
- 780 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
540
WWUS81 KRLX 181848
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
248 PM EDT Thu Mar 18 2021
WVZ015-026-181915-
Boone-Kanawha-
248 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA AND NORTHERN
BOONE COUNTIES...
At 248 PM EDT, a strong thunderstorm was located near Madison, moving
northeast at 40 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Charleston, Madison, Chesapeake, Marmet, Belle, Cedar Grove, East
Bank, Glasgow, Pratt, Pinch, Coal Fork, Julian, Elkview, Danville,
Handley, Seth, Dawes, Ashford, Sharon and Foster.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 96 and 98.
West Virginia Turnpike between mile markers 78 and 95.
Route 119 between mile markers 53 and 58.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3814 8188 3844 8145 3824 8126 3822 8128
3799 8175
TIME...MOT...LOC 1848Z 234DEG 34KT 3812 8174
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Mar 18, 2:25 PM EDT, 23 minutes earlier.
Area forecast discussion, Mar 18, 2:25 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 225 PM EDT Thu Mar 18 2021 .SYNOPSIS... Strong low pressure system brings thunderstorm chances today with a cold front tonight. High pressure then prevails most of Friday, through the weekend, and into next week. && .NEAR TERM /THROUGH FRIDAY/... As of 1152 AM Thursday... Low pressure, evident on satellite near the lower Ohio River Valley/Mid Mississippi Valley regions...with a slow moving/nearly stationary frontal boundary stretched east across southern IN/OH, with an occluded front to the south across central KY/TN regions. Dry slot has mostly taken hold across CWA, with breaks in the cloud cover also starting to take hold, particularly near Ohio River vcnty and west into Kentucky. In area to west, and across our western zones, where breaks in the clouds have occurred, cape has been increasing, with spc mesoanalysis page suggesting 500-1000 J/KG. In addition, an area of convection is starting to form across eastern KY as the atmosphere destabilizes. Still looking at the possibility for strong to severe storms...particularly this afternoon, as the low progresses east/se. Mid level lapse rates will steepen across the area, along with strong shear developing, on the order of 40 to 60kts...and already evident on spc mesoanalysis page, with the potential for any convection to become organized. Large hail will be a possibility, especially with low freezing levels around 8000-9000 feet, along with the potential for strong gusty winds to reach the surface owing to mid level dry air. A brief weak tornado also cannot be completely ruled out. In addition, any storms are capable of heavy downpours, and with rather wet conditions in place, isolated water issues cannot be completely ruled out. The low will pull off to the east of the area late tonight and early Friday. Gusty winds will also develop later this afternoon, and linger into the overnight hours, keeping temperatures from falling too much. Cooler, and dry on Friday behind system. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM Thursday... The period starts off quiet and relatively cool with below seasonable temperatures for Saturday morning with expected lows in the low to mid 20's across the area and possible upper teens in the mountains. Thereafter, daytime highs moderate and climb to seasonable with lows slightly below their norm, however will gradually climb to above seasonable by the new work week. High pressure dominates with mainly clear skies and fair weather going into the next period. && .LONG TERM /MONDAY THROUGH WEDNESDAY/... As of 200 PM Thursday... Models indicate a southern stream system forecast to develop over the midwest courtesy of a broad upper level trough forecast extend over almost the entire CONUS. Long range models are coming into better agreement on this feature than previous runs, however are still off on timing somewhat, therefore lowered and delayed POPs going into Tuesday night and Wednesday morning which led to just slight chance to chance POPs. With models so divergent in nature decided to accept guidance thereafter, but not before lowering some POPs and keeping them at slight chance toward the end of this period for Thursday as models diverge even more with timing and location on the next developing system from the same upper level trough. Temperatures will start out slightly above seasonable beginning this period but will quickly experience a warming trend where by Tuesday highs and lows should trend upwards of over 10 degrees higher than normal for this time of year. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 125 PM Thursday... Scattered showers and thunderstorms are starting to develop across much of the lowlands. Any storm is capable of brief heavy downpours, gusty winds over 50 mph, and large hail. Expect brief MVFR/IFR conditions with any storm/shower. Bulk of convection will wane by 01-03Z, but sct showers will continue to be a possibility through at least 09-12Z. In addition, widespread MVFR and local IFR conditions will develop across the area, particularly after 23Z, except for across the mountains where local/areas of LIFR is expected particularly after 04Z including at site KBKW. Gradual improvement to VFR is expected to take hold from north to south after 09Z. In addition, gusty winds can be expected outside of convection. Winds south to southwesterly will gradually veer to a more northerly direction towards and after 00Z. Gusts up to 26 kts at times outside of convection, particularly with passage of a front, after 03-06Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing storms and associated flight restrictions could vary from TAFs. Low ceilings overnight may lift to VFR quicker on Friday than currently forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY M H H H H H H H H M H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H M M H EKN CONSISTENCY M H H M H H H H M H H H PKB CONSISTENCY M H H H H H H H H H H H CKB CONSISTENCY H M H H H M H H H H H H AFTER 18Z FRIDAY... Widespread IFR conditions are not expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...SL/JZ NEAR TERM...SL SHORT TERM...JZ LONG TERM...JZ AVIATION...SL
Hazardous weather outlook, Mar 18, 5:07 AM EDT, 9 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 507 AM EDT Thu Mar 18 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-190915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 507 AM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected this afternoon and evening. Some of the thunderstorms could become strong to severe and as a result, there is a Slight Risk of severe weather in effect for nearly the entire region. A Slight Risk of severe weather indicates that isolated to scattered severe storms may occur. Locally damaging winds and large hail around 1 inch in diameter will be the primary severe weather threats, although a brief tornado may also occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Mar 18, 2:15 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 2 W TEAYS VALLEY 38.45N 81.96W
03/18/2021 E0.25 INCH PUTNAM WV NWS EMPLOYEE
ALSO MEASURED 0.47 INCHES OF RAIN IN 20
MINUTES.
&&
WEBBSpecial weather statement, Mar 18, 2:18 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
218 PM EDT Thu Mar 18 2021
OHZ083-085-086-WVZ007-181900-
Jackson-Meigs-Gallia-Mason-
218 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...
NORTHEASTERN GALLIA...SOUTHEASTERN JACKSON AND NORTHWESTERN MASON
COUNTIES...
At 217 PM EDT, a strong thunderstorm was located over Rio Grande,
moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pomeroy, Rio Grande, Rutland, New Haven, Mason, Middleport, Syracuse,
Hartford City, Vinton, Cheshire, Adamsville, Lakin, Salem Center,
Harrisonville, Gage, Dexter, Centerpoint and Kyger.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3903 8235 3903 8232 3905 8232 3920 8210
3919 8207 3898 8191 3877 8239 3892 8252
TIME...MOT...LOC 1817Z 235DEG 29KT 3889 8239
JPSpecial weather statement, Mar 18, 2:29 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
229 PM EDT Thu Mar 18 2021
WVZ008-015-016-181900-
Jackson-Roane-Kanawha-
229 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANAWHA...
SOUTHWESTERN ROANE AND SOUTHEASTERN JACKSON COUNTIES...
At 229 PM EDT, a strong thunderstorm was located near Sissonville, or
13 miles east of Winfield, moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Sissonville, Clendenin, Kentuck, Harmony, Walton and Gandeeville.
This includes the following highways...
Interstate 79 between mile markers 14 and 22.
Interstate 77 in West Virginia between mile markers 111 and 124.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3875 8136 3849 8129 3847 8172 3860 8174
3860 8173 3862 8170 3865 8171
TIME...MOT...LOC 1829Z 258DEG 20KT 3858 8163
12Special weather statement, Mar 18, 2:30 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
230 PM EDT Thu Mar 18 2021
KYZ103-OHZ086-087-WVZ005>007-014-181915-
Boyd-Gallia-Lawrence-Mason-Wayne-Cabell-Putnam-
230 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOYD...SOUTHEASTERN
GALLIA...SOUTHEASTERN LAWRENCE...SOUTHWESTERN MASON...CENTRAL
CABELL...WEST CENTRAL PUTNAM AND NORTHWESTERN WAYNE COUNTIES...
At 229 PM EDT, a strong thunderstorm was located over Kenova, or near
Ashland, moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Chesapeake, Proctorville,
Barboursville, Kenova, Milton, Catlettsburg, Ceredo, Ona, Durbin,
South Point, Burlington, Aid, Westwood, Crown City, Athalia and
Lockwood.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 187 and 191.
Interstate 64 in West Virginia between mile markers 1 and 26.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3851 8266 3851 8267 3877 8223 3849 8200
3827 8261 3845 8274
TIME...MOT...LOC 1829Z 236DEG 32KT 3840 8258
JPLocal storm report, Mar 18, 2:36 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
236 PM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG 6 ENE GRAYSON LAKE STAT 38.24N 82.91W
03/18/2021 CARTER KY PUBLIC
SEVERAL LARGE LIMBS AND A SMALL TREE DOWN
ALONG NEW CASTLE LN. ESTIMATED DIME SIZE
HAIL OBSERVED AS WELL. TIME ESTIMATED FROM
RADAR.
&&
WEBBSpecial weather statement, Mar 18, 2:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
248 PM EDT Thu Mar 18 2021
WVZ015-026-181915-
Boone-Kanawha-
248 PM EDT Thu Mar 18 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA AND NORTHERN
BOONE COUNTIES...
At 248 PM EDT, a strong thunderstorm was located near Madison, moving
northeast at 40 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Charleston, Madison, Chesapeake, Marmet, Belle, Cedar Grove, East
Bank, Glasgow, Pratt, Pinch, Coal Fork, Julian, Elkview, Danville,
Handley, Seth, Dawes, Ashford, Sharon and Foster.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 96 and 98.
West Virginia Turnpike between mile markers 78 and 95.
Route 119 between mile markers 53 and 58.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3814 8188 3844 8145 3824 8126 3822 8128
3799 8175
TIME...MOT...LOC 1848Z 234DEG 34KT 3812 8174
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 12:34 PM EDT | Special Weather Statement | RLX | Cabell, Wayne | 41 min |
| Mar 18, 1:24 PM EDT | Special Weather Statement | RLX | Jackson, Putnam | 36 min |
| Mar 18, 1:58 PM EDT | Special Weather Statement | RLX | Putnam | 32 min |
| Mar 18, 2:00 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 30 min |
| Mar 18, 2:29 PM EDT | Special Weather Statement | RLX | Roane | 31 min |
| Mar 18, 2:30 PM EDT | Special Weather Statement | RLX | Cabell | 45 min |
| Mar 18, 2:54 PM EDT | Special Weather Statement | RLX | Logan, Mingo | 36 min |
| Mar 18, 2:56 PM EDT | Special Weather Statement | RLX | Wayne | 34 min |
| Mar 18, 3:05 PM EDT | Special Weather Statement | RLX | Roane | 25 min |
| Mar 18, 3:06 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 39 min |
| Mar 18, 3:11 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Wayne | 34 min |
| Mar 18, 3:32 PM EDT | Special Weather Statement | RLX | Logan | 43 min |
| Mar 18, 3:43 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Wayne | 47 min |
| Mar 18, 3:59 PM EDT | Special Weather Statement | RLX | Mingo | 46 min |
| Mar 18, 4:13 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 47 min |
| Mar 18, 4:23 PM EDT | Special Weather Statement | RLX | Lincoln | 37 min |
| Mar 18, 4:32 PM EDT | Special Weather Statement | RLX | Jackson, Wirt | 28 min |
| Mar 18, 4:36 PM EDT | Special Weather Statement | RLX | Doddridge, Ritchie, Tyler | 24 min |
| Mar 18, 4:44 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 46 min |
| Mar 18, 4:58 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 47 min |
| Mar 18, 5:23 PM EDT | Special Weather Statement | RLX | Logan | 52 min |
| Mar 18, 5:33 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam | 42 min |
| Mar 18, 5:43 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 47 min |
| Mar 18, 5:54 PM EDT | Special Weather Statement | RLX | Cabell | 36 min |
| Mar 18, 5:56 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 34 min |
| Mar 18, 6:09 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Mason, Putnam, Wayne | 36 min |
| Mar 18, 6:15 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam, Roane | 30 min |
| Mar 18, 6:23 PM EDT | Flash Flood Warning | RLX | Wyoming | 112 min |
| Mar 18, 6:30 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 45 min |
| Mar 18, 6:43 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Kanawha, Lincoln, Putnam | 29 min |
| Mar 18, 7:14 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 31 min |
| Mar 18, 7:22 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 23 min |
| Mar 18, 7:36 PM EDT | Special Weather Statement | RLX | Kanawha | 39 min |
| Mar 18, 7:54 PM EDT | Special Weather Statement | RLX | Lincoln, Wayne | 36 min |
| Mar 18, 7:54 PM EDT | Special Weather Statement | RLX | Braxton | 36 min |
| Mar 18, 2:18 PM EDT | Special Weather Statement | RLX | Gallia, Meigs | 42 min |
| Mar 18, 3:27 PM EDT | Special Weather Statement | RLX | Athens, Meigs | 33 min |
| Mar 18, 4:16 PM EDT | Special Weather Statement | RLX | Lawrence | 44 min |
| Mar 18, 5:53 PM EDT | Flash Flood Warning | RLX | Gallia | 112 min |
| Mar 18, 1:27 PM EDT | Severe Thunderstorm Warning | RLX | Boyd, Carter, Greenup | 33 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.